Idaho, 2021Excessive Heat in Idaho, June 26 to 30, 2021
June 26 to 30, 2021 · NWS OTX · 5 events in 5 counties and zones
A strong dome of hot high pressure over the Inland Northwest pushed afternoon high temperatures into record territory. In late June 2021, a long-lived heatwave broke many daily, monthly, and all time maximum high and low temperature records at several stations.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong dome of hot high pressure over the Inland Northwest pushed afternoon high temperatures into record territory. In late June 2021, a long-lived heatwave broke many daily, monthly, and all time maximum high and low temperature records at several stations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 26, 9:54 AM PST, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 26, 9:54 AM PST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1054 AM PDT Sat Jun 26 2021
.SYNOPSIS...
Triple digit heat is expected to arrive this weekend and persist
well into next week. This event will likely be one of the most
extreme and prolonged heat waves in the recorded history of the
Inland Northwest. Heat will not only threaten the health of
residents in the Inland Northwest but will make our region
increasingly vulnerable to wildfires and intensify the impacts to
our ongoing drought.
&&
.DISCUSSION...
...RECORD BREAKING AND PROLONGED HEAT WILL ARRIVE THIS WEEKEND AND
CONTINUE WELL INTO NEXT WEEK...
Saturday, Sunday, and Monday: As is typical of a parked High
pressure system, clear skies are evident across the entire PacNW.
Looking at the latest 00z KOTX sounding a few things are worth
noting. The 500mb heights rose about 10-12 dm in 24 hours and the
850mb temperature warmed almost 2C which equates to about 2-3F of
warming. A local rule of thumb states that taking the 850mb temp
C and adding 10C will give an approximate daytime max temp F. The
past two days this has played out with Spokane's max temperature.
Anyway, today will begin the start to the prolonged heat event
that has been advertised for the past week.
The thermal trough pushing into western Washington Monday will
shove the ridge axis slightly east and allow daytime temperatures
to warm and peak on Tuesday. The trend for Tuesday being the
warmest day of the period continues, when Monday and Tuesday seem
to be the best opportunities (high confidence, high probability)
to tie or break Spokane's all-time record high temperature of
108F. While specific max temperature values may change and flip-
flop a degree here or there, the bottom line and big take-home
message is this heat will be historic, dangerous, prolonged and
unprecedented. We can't stress enough how impactful this heat will
be to nearly every person and community in the Pacific and Inland
Northwest region through the next 7 days. These excessive heat
and dry conditions will also elevate fire danger and conditions
conducive to fire starts will become possible.
* Reminders to avoid being outdoors during the hottest part of the
day (afternoon hours), carry more water than you normally would
have with you to stay hydrated, wear light colored loose fitting
clothing, and check on elderly people, pets, and those sensitive
to heat. /Dewey
Tuesday through Friday: Record breaking heat continues with
Tuesday expected to be the hottest day with widespread temperatures
in the 105-115 range as it looks to be the day the low level thermal
ridge has jumped from the coast and is over the Cascades. The upper
level ridge of high pressure undergoes a positive tilt heading
toward Thursday and perhaps some deamplification Friday but this is
only enough to allow for an ever so slight one to four degree drop
of the hot daytime highs, so the unprecedented and prolonged heat
wave continues. /Pelatti
&&
.AVIATION...
18Z TAFS: VFR conditions expected. High pressure will strengthen
over the region promoting mostly clear skies and light winds. Some
afternoon breezes today will be likely across the Columbia Basin
and again Sunday afternoon. /JDC
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 98 69 102 72 106 71 / 0 0 0 0 0 0
Coeur d'Alene 96 65 100 68 103 69 / 0 0 0 0 0 0
Pullman 95 66 98 69 102 71 / 0 0 0 0 0 0
Lewiston 103 71 108 73 111 75 / 0 0 0 0 0 0
Colville 100 64 104 66 107 67 / 0 0 0 0 0 0
Sandpoint 93 62 96 63 100 64 / 0 0 0 0 0 0
Kellogg 91 68 94 70 99 72 / 0 0 0 0 0 0
Moses Lake 105 72 109 76 112 77 / 0 0 0 0 0 0
Wenatchee 103 77 107 79 110 81 / 0 0 0 0 0 0
Omak 105 73 109 74 112 75 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Excessive Heat Warning until 7 PM PDT Thursday for Coeur d'Alene
Area-Idaho Palouse-Lewiston Area.
Excessive Heat Warning from 1 PM this afternoon to 7 PM PDT
Thursday for Central Panhandle Mountains-Lewis and Southern
Nez Perce Counties-Northern Panhandle.
WA...Excessive Heat Warning until 7 PM PDT Thursday for East Slopes
Northern Cascades-Lower Garfield and Asotin Counties-Moses
Lake Area-Northeast Blue Mountains-Northeast Mountains-
Okanogan Highlands-Okanogan Valley-Spokane Area-Upper
Columbia Basin-Washington Palouse-Waterville Plateau-
Wenatchee Area.
&&Hazardous weather outlook, Jun 26, 3:14 AM PST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
414 AM PDT Sat Jun 26 2021
IDZ001>004-026-027-WAZ031>038-041>044-271115-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
414 AM PDT Sat Jun 26 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
The prolonged triple digit heat wave will arrive today with an
excessive heat warning in effect through late next week as
temperatures climb well above normal both during the day and
overnight. Dry and breezy conditions will also lead to elevated
fire weather concerns through early next week.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
No hazardous weather is expected at this time.
Triple digit heat is expected to continue well into next week.
This event will likely be one of the most extreme and prolonged
heat waves in the recorded history of the Inland Northwest.
Unprecedented heat will not only threaten the health of residents
in the Inland Northwest but will make our region increasingly
vulnerable to wildfires and intensify the impacts our ongoing
drought.
Excessive Heat, Lewiston Area
- When
- June 26, 12:00 PM PST to June 30, 11:59 PM PST
- Where
- Lewiston Area forecast zone
- Reported by
- ASOS
- Coordinates
- 46.327, -116.750 (the zone’s center; the record gives no point)
Temperature observations taken at Lewiston Airport were unseasonably warm from June 26th through July 2nd. No records were broken in the Lewiston Area; however, high temperatures ranged from 103 to 115 degrees with lows only cooling to 67 to 78 degrees. On the 29th, Avista Utilities performed blackouts in Lewiston to help cope with the exceptionally hot temperatures. There are no known heat-related deaths.
Excessive Heat, Idaho Palouse
- When
- June 26, 12:00 PM PST to June 30, 11:59 PM PST
- Where
- Idaho Palouse forecast zone
- Reported by
- RAWS
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
The excessive heat on June 26 through 30th brought record breaking high temperatures across the Idaho Palouse. Three towns have new June high temperatures when afternoon highs reached Moscow at 105 degrees, Plummer at 107 degrees, and Potlatch at 107 degrees. There are no known heat-related deaths.
Excessive Heat, Coeur D'Alene Area
- When
- June 26, 12:00 PM PST to June 30, 11:59 PM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- ASOS
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
During the late June heatwave, the Coeur d'Alene Airport had four consecutive days with afternoon highs at 100 degrees or above. Two of those days were 108 degrees. On June 28th through 30th, Post Falls high temperatures were 105 to 108 degrees. The Coeur d'Alene Ironman was held on the 27th and extra precautions were taken to prevent heat exhaustion due to the extreme temperatures. There is no known count of heat-related injuries at the event.
Excessive Heat, Northern Panhandle
- When
- June 26, 12:00 PM PST to June 30, 11:59 PM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- ASOS
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Three locations reached an all time record high temperature on the afternoon of June 28th: Priest River at 108 degrees, Sandpoint at 106 degrees, and Bonners Ferry at 108 degrees. Priest River and Blanchard set up cooling centers to help those without air conditioning. There are no known heat related deaths.
Excessive Heat, Central Panhandle Mountains
- When
- June 28, 12:00 PM PST to June 30, 11:59 PM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
Temperature observations taken in Wallace and St. Maries, Idaho were unseasonably warm from June 28th through June 30th. The high temperatures were at, or above, 100 degrees all three days. St. Maries set a new maximum June temperature when reaching 108 degrees on the 30th. There are no known heat-related deaths.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, June 26 to 29, 2021118 deaths · $100,000 · 12 events
- Excessive Heat in Washington, June 26 to 29, 20215 deaths · 5 events
- Rip Current in Texas, June 26, 20212 deaths · 1 event
- Flash Flooding and Hail in Texas, June 26, 2021$30 million · 1.75 in hail · 16 events
- Rip Current in Florida, June 26, 20211 death · 1 injured · 1 event
- Tornadoes and Damaging Wind in Michigan, June 26, 2021$875,000 · EF1 · 7 events
- Flash Flood and Flood in Wisconsin, June 26 to 27, 2021$305,000 · 5 events
- Flash Flooding and Damaging Wind in Missouri, June 26 to 27, 2021$170,000 · 52 kt wind · 11 events
- Debris Flows in Colorado, June 26 to 27, 2021$250,000 · 2 events
- Flooding and Damaging Winds in Indiana, June 26, 2021$60,000 · 61 kt wind · 26 events
- Flash Flooding and Heavy Rain in Texas, June 26 to 27, 2021$152,000 · 6 events
- Hail and Damaging Winds in New Mexico, June 26, 2021$145,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968564, 968595, 968599, 968600, 968592.